Texas, 2012Drought in Texas, February 1 to 20, 2012
February 1 to 20, 2012 · NWS BRO · 10 events in 10 counties and zones
Extreme (D3) to Exceptional (D4) Drought to begin February was relieved across the Rio Grande Valley and Deep South Texas by Valentine's Day, courtesy of a period of cool and damp weather which began with a bang on February 4th, when more than an inch of rain fell across much of the coastal plain. Additional rainfall between the 5th and 13th, combined with frequent cool temperatures and cloud…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme (D3) to Exceptional (D4) Drought to begin February was relieved across the Rio Grande Valley and Deep South Texas by Valentine's Day, courtesy of a period of cool and damp weather which began with a bang on February 4th, when more than an inch of rain fell across much of the coastal plain. Additional rainfall between the 5th and 13th, combined with frequent cool temperatures and cloud cover, brought a total of 2 to 4 inches for most of the Rio Grande Valley, with 1 to 3 inches for much of the Ranchland east of Zapata County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 6:41 PM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Jan 31, 6:41 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
641 PM CST TUE JAN 31 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...THE 00Z BRO SOUNDING SHOWS THAT THE ATMS HAS DRIED OUT
SOME COMPARED TO 00Z YESTERDAY EVENING. THIS HAS ALLOWED THE
CEILINGS TO REMAIN AT VFR LEVELS THIS AFTERNOON AND EVENING.
HOWEVER EXPECT SOME LOW CLOUDS AND FOG TO RETURN LATER TONIGHT AS
THE FORECAST SOUNDINGS FOR THE LOWER RGV INDICATES THAT A FAIRLY
SATURATED LOW LEVEL OF THE ATMS WILL REFORM. THE LOW CLDS AND FOG
FORMATION WILL BE HELPED ALONG BY FAIRLY LIGHT SOUTHERLY SURFACE
WINDS. WILL INCLUDE SOME MENTION OF DENSE FOG IN TEMPO REMARKS
LATE TONIGHT THROUGH SUNRISE WED. THESE LOW CLDS AND FOG WILL
RESULT IN IFR CONDITIONS WITH SOME LIFR CEILINGS AND VSBYS
POSSIBLE. THE LOW LEVEL MIXING AFTER SUNRISE TOMORROW WILL ALLOW
THE AVIATION CONDITIONS TO IMPROVE BACK TO VFR LEVELS BY TOMORROW
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE LAKE
CHARLES LA/
DISCUSSION...
GULF MOISTURE HUGGING THE COAST TODAY ALLOWED FOR WIDESPREAD CLOUD
DEVELOPMENT ACROSS THE AREA AND EVEN A COUPLE OF ISOLATED SHOWERS
OFFSHORE. IN THE SHORT TERM THIS MOISTURE IS EXPECTED TO PUSH
OFFSHORE BY TOMORROW ALLOWING FOR A FEW MORE PEEKS OF SUNSHINE
ACROSS WESTERN PORTIONS OF THE AREA BUT MOSTLY CLOUDY CONDITIONS
ARE STILL EXPECTED TO STICK AROUND NEAR THE COAST.
THE MOISTURE RETURNS BY THURSDAY AND WITH WEAK ENERGY WAVES MAKING
THEIR WAY ACROSS THE AREA...A FEW SHOWERS CAN BE EXPECTED TO POP
UP THURSDAY AND FRIDAY.
THE NEXT BIG WEATHER MAKER WILL COME IN THE FORM OF A COLD FRONT
EXPECTED TO MAKE ITS WAY THROUGH THE AREA THIS WEEKEND. MODEL
GUIDANCE CONTINUES TO SHOW SOME DISAGREEMENT ABOUT THE EXACT
TIMING OF THE FRONT WITH THE QUICKER GFS BRINGING THE FRONT
THROUGH SATURDAY AFTERNOON WHILE THE SLOWER EUROPEAN DOESNT PUSH
IT THROUGH UNTIL LATE SUNDAY. CURRENTLY LEANING MORE IN THE
DIRECTION OF THE GFS BUT INSERTED LOW END POPS FROM SATURDAY
THROUGH SUNDAY TO ACCOUNT FOR BOTH SENARIOS. TIMING WILL BE
FURTHER REFINED AS THE EVENT NEARS.
DRIER AIR PUSHES IN FOR MONDAY BUT IS EXPECTED TO BE SHORT LIVED
AS THE MOISTURE AND RAIN CHANCES RETURN BY LATE TUESDAY.
MARINE...
WINDS WILL CONTINUE TO LESSEN THROUGH THE EVENING AND OVERNIGHT
TONIGHT. SOUTHEAST WINDS WILL INCREASE AGAIN LATE IN THE WEEK DUE
TO THE APPROACH OF THE NEXT FRONT. THIS FRONT WILL PASS FRIDAY OR
SATURDAY...SWITCHING WINDS TO THE NORTH AND CURRENTLY EXPECTED TO
INCREASE TO 20 TO 25 KNOTS. WAVE HEIGHTS WILL INCREASE TO BETWEEN
5 AND 6 FEET OVER NEARSHORE WATERS AND 7-8 FEET FROM 20-60 NM.
AREAS OF SEA FOG ARE POSSIBLE THROUGH LATER IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 66 77 62 76 / 10 10 10 20
BROWNSVILLE 65 79 62 77 / 10 10 10 20
HARLINGEN 62 81 60 79 / 10 10 10 20
MCALLEN 64 83 63 83 / 10 10 10 20
RIO GRANDE CITY 64 84 63 83 / 10 10 10 20
SOUTH PADRE ISLAND 69 71 65 71 / 10 10 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
SHORT TERM...60
LONG TERM...67
GRAPHICAST/UPPER AIR...MARTINEZ
Hazardous weather outlook, Jan 31, 5:04 AM CST, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
504 AM CST TUE JAN 31 2012
TXZ248>257-011200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
504 AM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A HIGH RISK FOR RIP CURRENTS AT AREA BEACHES TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ELEVATED RISK FOR RIP CURRENTS CONTINUES DURING THE DAY
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
504 AM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Exceptional (D4) Drought persisted until just before Valentine's Day 2012. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) over the western half of Brooks County.
Drought, Kenedy
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Exceptional (D4) Drought persisted until just before Valentine's Day 2012. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) over the southern half of Kenedy county.
Drought, Willacy
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Exceptional (D4) Drought persisted until just before Valentine's Day 2012. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) across inland portions of Willacy County.
Drought, Coastal Willacy
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought persisted until just before Valentine's Day 2012. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) across coastal portions of Willacy County.
Drought, Cameron
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Exceptional (D4) Drought persisted until just before Valentine's Day 2012 A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) across inland portions Cameron County.
Drought, Coastal Cameron
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought persisted until just before Valentine's Day 2012. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th improved conditions to Extreme (D3) across coastal portions of Cameron County.
Drought, Hidalgo
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Exceptional (D4) Drought persisted until just before Valentine's Day 2012 across Hidalgo County. A period of rain, cooler temperatures, and cloud cover between the 4th and 13th and improved conditions to Extreme (D3).
Drought, Starr
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Exceptional (D4) Drought covered the eastern half of Starr County through February 6th, then receded to the northeastern tip of the county after welcome rains on the 4th and 5th. Additional rainfall, clouds, and cool temperatures through the 13th would push partial monthly rainfall totals well above average and improve the drought another category by the 14th.
Drought, Jim Hogg
- When
- February 1, 12:00 AM CST to February 13, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Exceptional (D4) Drought covered the eastern half of Jim Hogg County through February 6th, then receded to the eastern tip of the county after welcome rains on the 4th and 5th. Additional rainfall, clouds, and cool temperatures through the 13th would push partial monthly rainfall totals above average and improve the drought another category by the 14th.
Drought, Zapata
- When
- February 1, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought covered Zapata County through February 14th. Locally heavy rainfall across the Rio Grande Valley and South Texas brush country petered out across the Rio Grande Plains until mid month; slight improvements began in portions of the county for the final week of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Hail and Damaging Winds in Mississippi, February 1, 20121 death · $58,000 · 55 kt wind · 9 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Tornado and Damaging Wind in Louisiana, February 1, 2012$30,000 · EF0 · 3 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368266, 368267, 368269, 368270, 368271, 368272, 368273, 368274, 368276, 368277.